Illinois, 2017Hail and Damaging Winds in Illinois, July 23, 2017
July 23, 2017 · NWS LSX · 10 events in 9 counties and zones
A mesoscale convective complex moved east across forecast area. There were numerous reports of damaging winds as well as some large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective complex moved east across forecast area. There were numerous reports of damaging winds as well as some large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 22, 10:54 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 22, 10:54 PM CST, 3 hours 21 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1154 PM CDT Sat Jul 22 2017
.UPDATE...
Issued at 955 PM CDT Sat Jul 22 2017
Scattered thunderstorms have recently developed over the St. Louis
metro area near a cold front that is moving slowly south across
the area. Atmosphere remains very unstable at this hour with
MLCAPES between 2000-4000 J/kg. Still expect thunderstorms to
continue to develop along the cold front during the late evening
and overnight hour as the front pushes south. Temperatures are
still very warm at this hour, with most temperatures still in the
80s and a few low 90s in metro St. Louis. Going lows still look
good overall, though they could be a few degrees cooler where they
are cooled by storms.
Britt
&&
.SHORT TERM... (Through Late Sunday Afternoon)
Issued at 334 PM CDT Sat Jul 22 2017
Oppressively hot and humid conditions were noted across the region
early this afternoon, and several ASOS sites had already passed the
century mark by 18-19z. At 20z, KSTL reported a temperature of 104
degrees with a dew point of 69 degrees, yielding a heat index of 111
degrees.
A boundary was located near the MO/IA border as per regional METARs
and satellite imagery. A shortwave moving along the US/Canada border
towards the Great Lakes will push this boundary southward as a cold
front into MO/IL. Isolated to scattered thunderstorms are expected
to develop near this boundary within an unstable air mass. A few
storms could be strong to severe given steep H7-H5 lapse rates and a
very unstable air mass. A separate area to monitor for potential
SHRA/TSRA development late this afternoon and this evening will be
along a remnant outflow boundary which moved across the region
earlier this morning.
Although the cold front will move through the region tonight, there
won't be much change in the air mass characteristics until tomorrow
night when a second cold front moves through the region (see
discussion below). Highs will be around 5-7 degrees cooler on Sunday
compared to today, which will translate to peak heat index values of
100-105 rather than 110+ across the southern half of the CWA.
Although the heat will be slightly less intense on Sunday, it still
appears dangerous enough to keep the existing heat headlines in
place.
Kanofsky
.LONG TERM... (Sunday Night through Next Saturday)
Issued at 334 PM CDT Sat Jul 22 2017
Not a lot of changes from the prev forecast. A cooler cdfnt is progd
to push into the CWA Sun evening with sct TSRA possible near the
fnt.
Unfortunately, the cooler temps will be short lived as the thermal
ridge begins to build into the region with height rises by Tues.
Still, with a somewhat nly and ely sfc flow, have trended slightly
cooler. Regardless, the dewpoints shud still be much cooler allowing
temps to drop into the 60s at night.
The upper ridge continues to build into the area on Tues and Wed
with 850mb temps in the 21C to 24C range by Wed. This shud result in
temps in the upper 90s to near the century mark for the St. Louis
metro area. This heat event shud be short lived with a deep upper
trof and associated sfc cdfnt pushing thru the area Wed night and
Thurs. Depending on the progress of the fnt, temps on Thurs may not
be warm enuf across srn portions of the CWA. Behind this fnt, much
cooler and drier air returns on Fri into next weekend with a 1016 mb
sfc ridge, 850mb temps around 15C and NW flow aloft.
Tilly
&&
.AVIATION... (For the 06z TAFs through 06z Sunday Night)
Issued at 1142 PM CDT Sat Jul 22 2017
Complex of thunderstorms over west central Missouri will move east
and affect KCOU and the St. Louis area terminals between 06-10Z.
These storms will produce MVFR or possible IFR ceilings and
visibilities and gusty winds. Have included tempo groups to
include these conditions. A cold front will move south of the area
by 12Z. Expect dry and VFR conditions on Sunday.
SPECIFICS FOR KSTL:
Scattered thunderstorms continue near the terminal at this hour. A
complex of thunderstorms over west central Missouri is expected to
affect the terminal between 08-10Z. These storms will produce
MVFR or possible IFR ceilings and visibilities and gusty winds. A
cold front will move south of the area on Sunday bringing dry and
VFR conditions.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT Sunday for Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Excessive Heat Warning until 8 PM CDT Sunday for Bond IL-Calhoun
IL-Clinton IL-Jersey IL-Madison IL-Marion IL-Monroe IL-
Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 22, 2:42 PM CST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
342 PM CDT Sat Jul 22 2017
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
342 PM CDT Sat Jul 22 2017
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight
A major heat wave is ongoing and an Excessive Heat Warning
remains in effect for the entire area. Please see this product
for additional information.
Isolated strong to severe thunderstorms are possible tonight for
areas near and north of Interstate 70. Gusty winds and hail are
the primary threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The dangerous heat and humidity will continue into Sunday for
areas near and south of Interstate 70. Please refer to the
Excessive Heat Warning for additional information.
Isolated strong to severe thunderstorms are possible Sunday
afternoon and night across west central and southwest Illinois
and into southeast Missouri. Gusty winds and hail are the primary
threats.
Dangerous heat index values near 105 degrees is expected to return
to much of the area on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight for areas near and north
of Interstate 70.
Tilly
In the hours before
Special weather statement, Jul 22, 10:34 PM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service St Louis MO
1134 PM CDT SAT JUL 22 2017
ILZ101-102-MOZ064-230515-
St. Clair IL-Monroe IL-St. Louis City MO-
1134 PM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...AND NORTHERN
ST. CLAIR COUNTIES AND SOUTHERN ST. LOUIS CITY UNTIL 1215 AM CDT...
At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cahokia, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
St. Louis, Belleville, O'Fallon, East St. Louis, Fairview Heights,
Cahokia, Swansea, Shiloh, Columbia, Mascoutah, Centreville, Lebanon,
Caseyville, Washington Park, Dupo, Millstadt, Madison, Scott AFB,
Cahokia Parks Airport and Lemay.
This includes Interstate 64 in Illinois between exits 9 and 23.
This also includes Scott Joplin Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3847 9028 3853 9026 3853 9027 3855 9027
3856 9028 3865 9029 3864 8977 3844 8973
TIME...MOT...LOC 0434Z 269DEG 21KT 3857 9019
CarneyLocal storm report, Jul 23, 12:48 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST GRANVILLE 39.56N 92.10W
07/23/2017 E50 MPH MONROE MO PUBLIC
SMALL LIMBS DOWN. ESTIMATED WIND.
&&
EVENT NUMBER LSX1700535
BRITTLocal storm report, Jul 23, 1:02 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM HAIL DUTZOW 38.61N 90.99W
07/23/2017 E0.70 INCH WARREN MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700536
BYRDLocal storm report, Jul 23, 1:35 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
235 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 AM TSTM WND GST TROY 38.73N 89.89W
07/23/2017 E60 MPH MADISON IL NWS EMPLOYEE
&&
EVENT NUMBER LSX1700537
BYRDLocal storm report, Jul 23, 1:37 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
237 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 AM TSTM WND GST TROY 38.98N 90.98W
07/23/2017 E60 MPH LINCOLN MO NWS EMPLOYEE
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER LSX1700537
BYRDLocal storm report, Jul 23, 2:13 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
313 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 AM TSTM WND GST 4 NNE ORCHARD FARMS 38.93N 90.42W
07/23/2017 M71 MPH ST. CHARLES MO ASOS
&&
EVENT NUMBER LSX1700538
BRITTThunderstorm Wind, Madison
- When
- July 23, 2:15 AM CST to 2:56 AM CST
- Where
- Madison County, 0.39 mi SW of St Thomas to 1.89 mi WSW of Highland Winet Arpt
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.766, -90.125
Damaging thunderstorm winds affected most of Madison County. The strongest corridor of damaging winds was along I-270/I-70. In Alton, a large tree was snapped off. Just east southeast of Marine, a turkey tractor was moved 10 feet and split in half. All the turkeys survived. Also, there was additional wind damage to crops and trees in this area. Overall, numerous trees, tree limbs and power lines were blown down.
Thunderstorm Wind, Macoupin
- When
- July 23, 2:30 AM CST
- Where
- Macoupin County, 0.91 mi NW of Brighton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.039, -90.142
Thunderstorm winds blew down numerous large tree limbs around town.
Thunderstorm Wind, St. Clair
- When
- July 23, 2:30 AM CST to 2:41 AM CST
- Where
- St. Clair County, 1.32 mi ESE of Swansea to 1.57 mi ESE of (Blv)scott Afb Belle
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.521, -90.008
Thunderstorm winds blew down numerous large tree limbs. In Belleville, two large tree limbs fell onto the roof of a house causing moderate roof damage.
Hail, St. Clair
- When
- July 23, 2:35 AM CST
- Where
- St. Clair County, Belleville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.520, -89.980
Thunderstorm Wind, Montgomery
- When
- July 23, 3:05 AM CST to 3:18 AM CST
- Where
- Montgomery County, Litchfield to 0.14 mi ESE of Raymond
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 39.180, -89.650
Thunderstorm winds caused minor damage to buildings at a business on the west side of Litchfield. In Raymond, numerous tree limbs were blown down and some shingles were blown off roofs.
Thunderstorm Wind, Clinton
- When
- July 23, 3:15 AM CST
- Where
- Clinton County, Carlyle
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -89.370
Thunderstorm winds blew down a large tree in town.
Thunderstorm Wind, Bond
- When
- July 23, 3:25 AM CST
- Where
- Bond County, Mulberry Grove
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.930, -89.270
Thunderstorm winds blew down several large tree limbs around town.
Thunderstorm Wind, Marion
- When
- July 23, 3:32 AM CST to 3:50 AM CST
- Where
- Marion County, Centralia to 2.51 mi NNE of Iuka
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.530, -89.130
Thunderstorm winds snapped off 3 power poles in Centralia and uprooted one large tree. In Salem, several large tree limbs were blown down and broke one telephone pole.
Thunderstorm Wind, Fayette
- When
- July 23, 3:35 AM CST
- Where
- Fayette County, 0.72 mi N of Vandalia Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.990, -89.168
Hail, Greene
- When
- July 23, 3:49 PM CST
- Where
- Greene County, 3 mi NW of Athensville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -90.220
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 23 to 24, 2017$2.4 million · 13 events
- Flash Flooding and Flood in New York, July 23 to 24, 2017$1.2 million · 11 events
- Damaging Winds in Illinois, July 23, 2017$177,000 · 70 kt wind · 6 events
- Hail and Damaging Wind in Texas, July 23, 2017$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in New York, July 23, 2017$134,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 23, 2017$73,000 · 50 kt wind · 16 events
- Flooding and Hail in Illinois, July 23, 2017$41,000 · 1.5 in hail · 28 events
- Damaging Winds in South Carolina, July 23, 2017$55,000 · 60 kt wind · 7 events
- Flood and Damaging Winds in Indiana, July 23, 2017$53,000 · 65 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 23, 2017$55,000 · 56 kt wind · 3 events
- Flood in Iowa, July 23, 2017$50,000 · 1 event
- Tornado and Damaging Winds in Indiana, July 23, 2017$40,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721599, 721600, 721603, 721601, 721605, 721607, 721608, 721609, 721610, 721611.